Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Fort Worth, TX

March 17, 2003Parker County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 17, 2003, 4:49 PM CST for Parker County, Texas. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 4:49 PM CST (22:49 UTC)
Expired
Mar 17, 2003, 6:00 PM CST
In force
71 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 65 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 12:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 172249
SVRFTW
TXC367-180000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
448 PM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 PM CST

* AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 24 MILES WEST OF WEATHERFORD...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEATHERFORD AROUND 600 PM CST

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3290 9805 3275 9807 3267 9792 3266 9769
          3290 9766 3296 9805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:37 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 17, 4:37 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...AMENDED TO ADD NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CST MON MAR 17 2003

PROFILER DATA THIS AFTERNOON IS SHOWING STRENGTHENING UNIDIRECTIONAL
WESTERLY FLOW OVER WEST TEXAS...WITH OVER 100 KTS AT 250 MB
APPROACHING THE REGION. THE DRYLINE...WHICH HAS BEEN SPARKING STORMS
TO THE NORTHWEST OF THE METROPLEX (WHERE THE BEST UPPER DYNAMICS
ARE)...SEEMS TO BE STALLING A BIT AS THE SURFACE LOW OVER THE
OKLAHOMA PANHANDLE STRENGTHENS AND BACKS LOW LEVEL WINDS OVER NORTH
TEXAS. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER THE REGION
INTO THE EVENING...MAINLY NORTH OF INTERSTATE 20...WHERE THE BEST
WIND AND FORCING DYNAMICS WILL REMAIN.

TUESDAY...THE ETA DEVELOPS A SECONDARY LOW FORMING OVER SOUTHEAST
TEXAS AS ANOTHER VORT LOBE DRIVES THROUGH. THIS SHOULD SHUNT MOST OF
THE MOISTURE EAST OF THE AREA...ENDING OUR SEVERE THREAT LATER
TONIGHT. HOWEVER...THUNDERSTORMS CANNOT BE RULED OUT OVER MOST OF
NORTH TEXAS AS THE HUGE UPPER LOW REMAINS OVER THE REGION AND DRIER
WESTERLY FLOW IS HELD UP WITH THE VORT MAX TO THE WEST.

WEDNESDAY THROUGH FRIDAY...THE PESKY UPPER LOW IS EXPECTED TO SLOWLY
WOBBLE OFF TO THE NORTHEAST...FOR DRY WESTERLY FLOW. COOLER AIR IS
EXPECTED TO FILTER IN BY THURSDAY AS A WEAKENING SURFACE LOW MOVES
TO THE NORTHEAST THROUGH OKLAHOMA AND ALLOWS NORTHWEST FLOW TO
ENSUE. SATURDAY AND SUNDAY WILL BRING ANOTHER WELL ADVERTISED UPPER
LOW THROUGH TEXAS...FOR A CHANCE OF SHOWERS AND STORMS. MONDAY LOOKS
DRY AND MOSTLY SUNNY WITH THE TROUGH PASSING TO THE EAST.

FCSTID = 30
DFW   56  72  50  71 /  40  30   0   0
ACT   56  74  51  73 /  30  30   0   0
PRX   57  68  47  70 /  40  40   0   0
DTO   56  71  49  69 /  40  30   0   0
TKI   56  70  49  71 /  40  30   0   0
DAL   56  72  51  71 /  40  30   0   0
TRL   56  71  51  71 /  40  30   0   0
CRS   57  72  51  73 /  30  40   0   0
TPL   55  74  49  72 /  20  30   0   0

.FWD...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTH TEXAS THROUGH 7 PM.
Hazardous weather outlook, Mar 17, 1:55 PM CST, 2 hours 54 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 7 PM CST FOR THOSE
PORTIONS OF NORTH TEXAS...ALONG AND NORTH OF A HAMILTON...COPPERAS
COVE...BRUCEVILLE-EDDY...MARLIN...GROESBECK...PALESTINE LINE. THIS
INCLUDES THE DALLAS AND FORT WORTH METROPLEX AND THE GREATER WACO
AREA. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH ARE THE MAIN
THREATS... WITH A TORNADO OR TWO POSSIBLE AS WELL. STORMS SHOULD
MOVE OUT OF EASTERN PORTIONS OF NORTH TEXAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
MIDDAY AND AFTER FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND EAST
OF INTERSTATE 35. THE SEVERE WEATHER THREATS WILL REMAIN THE SAME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH 5 PM ALONG AND WEST OF
INTERSTATE 35...AND THEN FARTHER EAST AFTER 5 PM.

05/

In the hours before

Local storm report, Mar 17, 3:02 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CST MON MAR 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0256 PM    3 W SOUTH BEND            TX   1.00 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 3:57 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0325 PM    2 S BUNGER                TX   0.75 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 4:15 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0414 PM    7 W GRAFORD               TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 4:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0345 PM    2 E POSSUM KINGDOM LAKE   TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 4:41 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
441 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0438 PM    5 NW MINERAL WELLS        TX   1.75 INCH HAIL
03/17/03   PALOPINTO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:06 PM CSTSevere Thunderstorm WarningFWDYoung54 min
Mar 17, 2:56 PM CSTSevere Thunderstorm WarningFWDYoung49 min
Mar 17, 3:06 PM CSTSevere Thunderstorm WarningFWDPalo Pinto54 min
Mar 17, 4:12 PM CSTSevere Thunderstorm WarningFWDPalo Pinto63 min
Mar 17, 5:17 PM CSTSevere Thunderstorm WarningFWDPalo Pinto43 min
Mar 17, 5:32 PM CSTTornado WarningFWDPalo Pinto43 min
Mar 17, 5:49 PM CSTTornado WarningFWDParker41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.